Heart Drug Linked to Celiac Symptoms

Gastrointestinal symptoms may decrease with lower blood pressure medication doses

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) A popular medication that can help with high blood pressure may also cause severe gastrointestinal problems such as nausea, vomiting, diarrhea, weight loss and electrolyte abnormalities. But why?

Mayo Clinic researchers have noted an association between the commonly prescribed heart drug olmesartan and symptoms that are similar to celiac disease.

"If your heart meds are causing GI tract trouble - speak with your doctor."

Joseph Murray, MD, a gastroenterologist at the Mayo Clinic in Rochester, Minnesota, led a new study looking at a small group of people who had symptoms mimicking celiac disease but who did not test positive for the ailment.

Over the course of four years, Mayo Clinic physicians treated these 22 patients (average age 69) for such issues as intestinal inflammation, chronic diarrhea and weight loss, ranging from 39 to 125 pounds. Fourteen of the patients had to be hospitalized for the severity of their problems.

Biopsies revealed further symptoms associated with celiac disease, such as inflammation.

Results from blood tests, however, showed that these patients did not have antibodies corresponding with celiac disease. Also, gluten-free diets did not lessen their symptoms.

Determined to solve the puzzle, Dr. Murray examined the patients’ medications and found that all were taking olmesartan.

This medication works by blocking the action of certain natural substances that tighten the blood vessels, allowing the blood to flow more smoothly and the heart to pump more efficiently, according to the US National Library of Medicine.

In the US, olmesartan is sold as Benicar and, in combination with other drugs, such as Azor, Benicar HCT and Tribenzor.

When Dr. Murray had patients stop taking the drug to see if there might be a connection between the GI symptoms and the medication, each patient got better. Biopsies on 18 of these patients also revealed improvements.

“We acknowledge that this case series lacks all the information necessary to prove causality but rather reflects an association,” said Dr. Murray. “We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome, they think about medications as a possible association. What needs to be known next is the science to understand why there is such an association.”

Dr. Murray emphasized in a video statement that “the great majority of patients on this medication do not need to do anything,” but they should discuss these findings with their doctor if they experience GI symptoms or unexplained weight loss.

The study was published on June 21 in the medical journal Mayo Clinic Proceedings. Research was supported in part by the National Institutes of Health, the American College of Gastroenterology Junior Faculty Development Award, the Swedish Society of Medicine, the Swedish Research Council and the Fulbright Commission.

Reviewed by: 
Review Date: 
July 20, 2012
Last Updated:
April 1, 2013